Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 4, NWS Wichita, KS

August 15, 2018Montgomery County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 15, 2018, 7:59 AM CDT for Montgomery County, Kansas. It took effect at Aug 15, 2018, 11:53 AM CDT. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 7:59 AM CDT (12:59 UTC)
In effect from
Aug 15, 2018, 11:53 AM CDT
Expired
Aug 15, 2018, 1:55 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Coffeyville (CFVK1).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
23 ft
Major stage
26.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

562 
WGUS43 KICT 151259
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
759 AM CDT Wed Aug 15 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Verdigris River At Coffeyville affecting Montgomery County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC125-160257-
/O.NEW.KICT.FL.W.0004.180815T1653Z-180816T1426Z/
/CFVK1.1.ER.180815T1653Z.180815T1800Z.180815T2026Z.NO/
759 AM CDT Wed Aug 15 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Verdigris River At Coffeyville.
* From this morning until Thursday morning.
* At 6:00 AM Wednesday the stage was 12.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 19.1 feet by this afternoon. The river will fall 
  below flood stage by late this afternoon.
* Impact...At 20.0 feet...Both banks along the river lowlands will 
  overflow. The road floods along the intersection of South Buckeye 
  Street and Eldridge Street near the state line. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Coffeyville     18.0  12.2  Wed 6 AM    10.6    3.3    1.1
    
&&
     
LAT...LON 3713 9555 3700 9552 3700 9573 3714 9576


$$
1 follow-up statement
859 
WGUS83 KICT 151855
FLSICT
Flood Statement
National Weather Service Wichita KS
155 PM CDT Wed Aug 15 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Verdigris River At Coffeyville affecting Montgomery County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC125-151925-
/O.CAN.KICT.FL.W.0004.000000T0000Z-180816T1426Z/
/CFVK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
155 PM CDT Wed Aug 15 2018

The Flood Warning is cancelled for
  The Verdigris River At Coffeyville.
* At 12:55 PM Wednesday the stage was 15.5 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will crest below flood stage at 16.4 feet this
  evening.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Coffeyville     18.0  15.5  Wed 1 PM    10.6    3.3    1.1
    
&&
     
LAT...LON 3713 9555 3700 9552 3700 9573 3714 9576


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 15, 6:35 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 15, 6:35 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 AM CDT Wed Aug 15 2018

.SHORT TERM...(Today through Friday night)
Issued at 205 AM CDT Wed Aug 15 2018

The main challenge in the short term today is the speed of in which
the precipitation exits the eastern portions of the CWA, cloud cover
for today and the timing and intensity of the next disturbance for
Thursday night into Friday.

The 700mb low and strong moisture transport which brought the
flooding rains to Southeast Kansas last night is progged to move
into the Central Mississippi Valley today and will have some
clearing today.  Temperatures are expected to recover some but there
will be enough clouds in the region to keep temperatures a little
below normal for this time of year.  An upper level trough will
meander around the region for the remainder of the short term.  This
will be enough to keep some cloud cover in the region and will also
allow another mid level trough to come into phase with with the
upper level trough.  The orientation of this mid level trough will be
enough to allow for some decent moisture transport to return to the
region and will also bring some shear and instability for Thursday
afternoon.  This will increase the chances for showers and
thunderstorms.  Most of the short range models (NAM/HRRR/SREF) do
indicate a good chance for showers and thunderstorms but the models
do not agree on timing or intensity.  Some of the SREF plumes have
another significant rain event for Friday morning in the same area
that just received more than 7 inches of rain.  Confidence in a
significant rain event is low at this time but can't rule out the
potential for some strong storms with localized very heavy rain for
Thursday night and into Friday morning.

Temperatures for Thursday and Friday will recover some and be close
to normal for this time of year.  Cloud cover and the approaching
trough Thursday will prevent temperatures from getting much warmer.
By Friday, the cloud cover and the proximity of rain will bring the
temperatures back down below normal.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 205 AM CDT Wed Aug 15 2018

The extended looks to have a rather nice day for Saturday ahead of
another upper level trough approach to the region.  Partly cloudy
skies with near normal temperatures can be expected for Saturday. By
Saturday evening, moisture transport looks to increase again as the
next system encroaches on the region.  Many of the GEFS Plumes also
bring the PW vales back up in the 1.7-1.9 inch range which is well
above normal for this time of year.  The high PW values the GEFS
plumes indicating combined with CAPE values approaching 2000 J/Kg
and shear values in the 25-30kt range indicates the potential for
strong storms with gusty winds and very heavy rain.  Confidence is
low at this time.  However, with many of the long range ensembles
and models moving in this direction, the chances for another round
of thunderstorms with very heavy rain can't be ruled out for Sunday
into Monday.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 634 AM CDT Wed Aug 15 2018

Lingering showers in southeast Kansas will exit to the east by
late morning. Residual stratus IFR/MVFR cigs will gradually
improve across the area by midday with VFR conditions expected
this afternoon through tonight.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  68  90  70 /  10   0  20  50
Hutchinson      85  66  90  68 /  10  10  20  40
Newton          85  66  89  68 /  10   0  20  50
ElDorado        84  66  89  68 /  10   0  20  50
Winfield-KWLD   86  67  90  70 /  10   0  30  50
Russell         85  65  89  66 /  10  10  20  40
Great Bend      86  65  90  66 /  10  10  20  40
Salina          85  66  91  67 /  10   0  20  50
McPherson       85  65  89  67 /  10   0  20  40
Coffeyville     85  68  90  71 /  20  10  30  60
Chanute         85  68  90  70 /  20   0  10  60
Iola            84  67  90  70 /  20   0  10  60
Parsons-KPPF    85  68  91  71 /  20   0  20  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...KED
Hazardous weather outlook, Aug 15, 4:30 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
430 AM CDT Wed Aug 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
430 AM CDT Wed Aug 15 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

River flooding along the Verdigris river will continue for much of
the day today. The river is expected to crest then recede today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of showers and thunderstorms will be possible Thursday
and Friday. Strong storms with isolated severe storms are possible
generally along and north of Highway 54. The main threat will be 60
mph winds and very heavy rain.

Showers and thunderstorms will again be possible Sunday through
Tuesday. Some strong storms with gusty winds and very heavy rain
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 15, 4:48 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       4 NW INDEPENDENCE       37.27N 95.77W
08/15/2018  M8.29 INCH       MONTGOMERY         KS   MESONET

            MEAURED GAGE SITE REPORT AT ELK CITY LAKE. UPDATED.

&&

KED
Local storm report, Aug 15, 4:49 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 AM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     HEAVY RAIN       CHERRYVALE              37.27N 95.55W
08/15/2018  M6.16 INCH       MONTGOMERY         KS   MESONET

            AWS SITE.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:03 PM CDTFlash Flood Warning EmergencyICTMontgomery6 hr
Aug 14, 10:55 PM CDTFlash Flood WarningICTLabette8 hr
Aug 14, 11:30 PM CDTFlash Flood WarningICTChautauqua4 hr
Aug 14, 11:49 PM CDTFlash Flood Warning EmergencyICTMontgomery8 hr
Aug 15, 1:40 AM CDTRiver Flood WarningICTMontgomery, Wilson9 hr
Aug 15, 7:40 AM CDTAreal Flood WarningICTMontgomery5 hr
Aug 15, 12:22 PM CDTAreal Flood WarningICTMontgomery7 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.